Alert archive / Oregon / Gale Warnings in 2018

Gale Warning 23, NWS Medford, OR

May 30, 2018

NWS Medford, OR issued this gale warning at May 30, 2018, 2:34 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2018, 2:34 AM PDT (09:34 UTC)
Expired
May 30, 2018, 2:32 PM PDT
In force
12 hr
Issued by
NWS Medford, OR

The text

As transmitted.

719 
WHUS76 KMFR 300934
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
234 AM PDT Wed May 30 2018

PZZ356-376-302245-
/O.NEW.KMFR.GL.W.0023.180530T0934Z-180531T1000Z/
/O.EXT.KMFR.SE.W.0032.000000T0000Z-180531T1000Z/
/O.CON.KMFR.SC.Y.0049.000000T0000Z-180531T1800Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
234 AM PDT Wed May 30 2018

...GALE WARNING IN EFFECT UNTIL 3 AM PDT THURSDAY...
...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 3 AM PDT THURSDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM PDT THURSDAY THROUGH
   11 AM PDT THURSDAY...

The National Weather Service in Medford has issued a Gale
Warning...which is in effect until 3 AM PDT Thursday. 

* Winds...North 30 to 35 kt. Winds lower to north 20 to 25 kt tonight.

* Seas...Steep to very steep and wind driven at 9 to 11 feet.

* Areas affected...Gales are expected between 5 NM and 30 NM from
  shore from Brookings southward. Hazardous seas warning
  conditions will affect other areas beyond 5 NM from shore. Small
  Craft Advisory conditions will affect all other areas. 
 
* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Warning means very steep and hazardous sea
conditions are imminent or occurring. Recreational boaters should
remain in port, or take shelter until waves subside.  Commercial
vessels should prepare for rough seas and consider remaining in
port or taking shelter in port until hazardous seas subside.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that winds and seas will create a
potential hazard to smaller vessels and inexperienced mariners.

&&

$$

PZZ350-370-302245-
/O.EXT.KMFR.SC.Y.0050.000000T0000Z-180531T1000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
234 AM PDT Wed May 30 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PDT THURSDAY...

* Winds...North 15 to 25 KT, with gusts up to 30 KT. Winds lower
  to north at 10 to 15 KT tonight.

* Seas...Steep wind driven seas 6 to 8 feet. Seas lower to 6 feet
  or less tonight.

* Areas affected and timing...All areas will be affected by 
  small craft advisory level conditions. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds and seas will create a
potential hazard to smaller vessels and inexperienced mariners.

&&

$$


http://www.weather.gov/medford
1 follow-up statement
660 
WHUS76 KMFR 302132
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
232 PM PDT Wed May 30 2018

PZZ356-376-311045-
/O.CAN.KMFR.GL.W.0023.000000T0000Z-180531T1000Z/
/O.EXT.KMFR.SE.W.0032.000000T0000Z-180531T0600Z/
/O.EXT.KMFR.SC.Y.0049.000000T0000Z-180531T1200Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
232 PM PDT Wed May 30 2018

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM PDT THURSDAY...

The National Weather Service in Medford has cancelled the Gale
Warning. 

* Winds...North 25 to 30 kt with gusts to 35 kt through tonight, 
  diminishing to 15 to 20 kt early Thursday morning.

* Seas...Steep to very steep and wind driven at 9 to 11 feet. Seas
  lower to 6 feet or less Thursday morning.

* Areas affected...Hazardous seas are expected for all areas
  beyond 5 nm from shore through this evening. Then all areas will
  be affected by small craft conditions through early Thursday
  morning.

* View the hazard area in detail at
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Warning means very steep and hazardous sea
conditions are imminent or occurring. Recreational boaters should
remain in port, or take shelter until waves subside.  Commercial
vessels should prepare for rough seas and consider remaining in
port or taking shelter in port until hazardous seas subside.

A Small Craft Advisory means that winds and seas will create a
potential hazard to smaller vessels and inexperienced mariners.

&&

$$

PZZ350-370-311045-
/O.EXT.KMFR.SC.Y.0050.000000T0000Z-180531T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
232 PM PDT Wed May 30 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT THURSDAY...

* Winds...North 15 to 25 KT, with gusts up to 30 KT, diminishing
  to 10 to 15 KT tonight. 

* Seas...Steep wind driven seas 6 to 8 feet. Seas lower to 6 
  feet or less tonight. 

* Areas affected and timing...All areas will be affected by small
  craft conditions. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds and seas will create a
potential hazard to smaller vessels and inexperienced mariners.

&&

$$

http://www.weather.gov/medford

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at May 29, 8:02 PM PDT, 6 hours 32 minutes earlier.

Area forecast discussion, May 29, 8:02 PM PDT, 6 hours 32 minutes before
Area Forecast Discussion
National Weather Service Medford OR
802 PM PDT Tue May 29 2018

.DISCUSSION...30/00Z NAM in.

A long wave trough is now digging along the west coast with
southwest flow aloft over the area. Some cumulus managed to pop
over the ridges Tuesday afternoon and evening, and a few
thunderstorms develop over southeast Modoc County and southern
Lake County. One just developed over southeast Klamath county.
The thunderstorms will end soon but showers may persist through
the night.

The trough will remain nearly stationary and continue to dig
through Wednesday night. Moisture will increase and that, combined
with the surface heating will fuel thunderstorm activity Wednesday
afternoon and evening. Model lifted indices indicate the activity
will occur from southwest Siskiyou county northeast over most of
the east side. Precipitable water values in that area will be 0.5
to 0.75 inches. Not a whole lot to work with, but enough for
isolated thunderstorms. Short waves moving through the trough
will keep showers going into Thursday, but the thunderstorms will
end Wednesday evening.

It will be cooling too. Wednesday highs will be around normal,
cooling to 5-10 degrees below normal Thursday over inland areas.
There is the potential for frost in some of the Eastside valleys
during Thursday night into Friday morning.

The trough will move slowly east Thursday, clearing to the east
of the area Thursday evening, and a flat ridge will build in from
the west. Model lifted indices indicate a more stable environment,
so thunderstorms are not expected, just rain showers.

Once that trough clears out, flat ridging will build into the
weekend. It will likely be a dirty ridge with upper level
moisture streaming through, but it will be dry. There is the
potential for frost in some of the Eastside valleys Thursday night
into Friday morning. After a cold Friday morning, temperatures
will warm into the weekend. Friday highs will be near normal along
the coast, and 0-5 degrees above normal inland.

Long term discussion from the Tuesday afternoon AFD...Saturday 2
June through Tuesday 5 June 2018...A fairly typical late spring
pattern is shaping up this weekend into early next week with some
differences in the model guidance, especially with respect to the
next Pacific trough expected to arrive Sunday into Monday.

Saturday will feature mainly dry west-southwest flow aloft and will
likely be the warmest day of the stretch west of the Cascades. Model
850 temps peaking in the 17-18C range translates to mid to upper 80s
Fahrenheit for highs here in Medford with perhaps the low 90s in the
lower Klamath River Valley. High temperatures have been adjusted
upward accordingly.

Sunday into Monday, 12z operational models diverge with respect to
the timing and strength of an upper trough arriving from the
Pacific. The GFS is faster and farther north, while the ECMWF is a
bit slower and digs the trough farther south. The implication here
from the ECMWF is that there would be a chance of showers/isolated
thunderstorms along with a turn to cooler weather, while the GFS
implies more/less a marine push with continued mainly dry weather
and not quite as much cooling. We currently have a dry forecast and
the GFS would support this idea. Looking at the ensembles, the EC
means favor a farther north trajectory than the current 12z
operational run, while the GEFS ensembles favor a slightly deeper
solution than the 12z GFS run. Overall, given the fairly wide range
of solutions, have preferred one in the middle of the road along
with a healthy dose of continuity. This keeps the forecast dry
for now, with a cooling trend toward normal. Further adjustments
may be necessary as details become more clear.

By Tuesday, the trough will push to our north and east with a short
wave ridge arriving behind it. -Spilde

&&

.AVIATION...For 30/00Z TAFs...VFR conditions across the area should
continue through the TAF period, with the exception of the coast and
the Umpqua basin, where MVFR ceilings are possible late tonight into
Wednesday morning. Expect gusty winds this evening to taper off
gradually through the evening, becoming calmer overnight. Gusty
winds will return Wednesday afternoon. -BPN

&&

.MARINE...Updated 800 PM PDT Tuesday 29 May 2018...Gusty north winds
(Gales beyond about 3 NM from shore) and steep to very steep
hazardous seas will continue south of Cape Blanco through this
evening, with small craft advisory winds and seas expected north of
Cape Blanco. On Wednesday, north winds will diminish slightly but
expect continued very steep hazardous seas from Cape Blanco
southward, with small craft advisory winds and seas elsewhere.

An upper trough will move into the waters Wednesday evening,
weakening the thermal trough. Therefore expect winds to diminish
further. Calmer conditions are expected Thursday with high pressure
building southwest of the waters. A weak front will move through
Friday with winds shifting to the south to southwest, but they are
expected to remain below small craft. The thermal trough will
redevelop along the coast Saturday into early next week, with gusty
north winds and building wind seas. -Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT Thursday
        for PZZ350-356-370-376.
     Gale Warning until 11 PM PDT this evening for PZZ356-376.
     Hazardous Seas Warning until 11 AM PDT Thursday for PZZ356-376.
     Hazardous Seas Warning until 11 PM PDT this evening for PZZ370.

15/15/20

Nearby

Gale Warnings in Oregon, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.